Bladder drug Elmiron linked to retinal damage according to new research by Kaiser Permanente Northern California.

What is Elmiron?

Made from Pentosan polysulfate (PPS), it is a medication used for interstitial cystitis and osteoarthritis. It is a semi-synthetic polysulfated xylan used either by mouth or in the bladder.

Problems Reported

Apparently last year Nieraj Jain, MD of Emory Eye Center in Atlanta, GA reported that a number of patients on Elmiron for many years had developed concerning changes in their macula—the central part of the retina responsible for delivering clear and central vision reported Specialty Medical Dialogues.

Kaiser Study

Based on reports such as the one from Emory Eye Center, medical investigators Robin A. Vora, MD, Amar P. Patel and Ronald Melles, MD Ophthalmologist from Kaiser Permanente conducted a study based of 4.3 million patients in the Kaiser Permanente database.

They found 140 patients taking an average of 5,000 pills annually over a 15 year period. 91 of the 150 agreed to participate in the study. The physicians conducted extensive analysis taking detailed images of the back of their eyes. Out of the 91 patients, 22 evidenced clear signs of toxicity. Interestingly, the rate of toxicity climbed as the amount of drug consumed—from 11% of those taking 500 to 1,000 grams to 42% of those taking 1,500 grams or more reported Indica News.

Initial Recommendations

As it is not clear what is too much medication at this point, Dr. Vora recommended that patients evidencing no signs of toxicity to be screened for retina damage at a minimum once per year. For those patients evidencing damage, they should speak with their urologist to consider discontinuation of the medication. The research was presented at the “AAO 2019”—the annual meeting of the American Academy of Ophthalmology at Moscone Center, San Francisco.

Lead Research/Investigator

Robin A. Vora, MD 

Amar P. Patel, MD 

Ronald Melles, MD 

Call to Action: Physicians recommend getting screened, at a minimum, once a year for retina damage for those taking Elmiron. Evidencing damage? Consider seeing your urologist immediately about getting off the medication.

Source: Indica News

Pin It on Pinterest